Tips for doing an exam

As soon as you enter the exam, follow these steps in order:

Step 1: Write out and formulas or quotes that you have memorised.

Often, people can get “brain freeze” during the stress of an exam and not remember something very simple (like a formula or a quote), so write these down before doing anything else so that you do not need to worry (or stress) about trying to remember them during the exam.

Step 2: Write a time-table for your exam.

People often run out of time or stress about spending the wrong amount of time on questions.

To maximise your marks, you should allow the right amount time for each question (depending on how many marks it is worth).

For example, if you have a 2 hour exam (120 minutes) and the exam is worth 100 marks, then you have about 1.2 minutes per question (120 minutes divided by 100 mark equals 1.2 minutes per question).  However, you need to leave time at the beginning of the exam to write quotes/formulas (step 1), write your time-table (step 2), read the exam (step 3), and check your answers (step 5).  You will want to leave about 15%-20% of the exam time for these important steps (that most people do not do).  In this example, we will leave about 5 mins for each of these four steps, which means we need 20 minutes in total to do these steps.  This might sound like a lot of time when you have an exam to get on with, but do not fall into the temptation of skipping these steps and rushing into the exam, because good planning can ensure that you maximise your marks and it can help you to feel less stressed which will also improve your marks (whether you realise it or not).

 

Time

Action

5%

Write formulas/quotes

5%

Write your timetable

5%

Read the exam

80%

Answer the questions

5%

Check your answers

 

So, assuming that you are using 20 minutes out of the 120 minute exam for these important steps then you have 100 minutes to answer the questions worth 100 marks, so we are left with 1 minute per mark.

For example, if there were three sections.  Section 1 worth 20 marks, section 2 worth 40 marks and section 3 worth 40 marks, then you would split you time as follows:

 

Time

Action

20 mins

Section 1 (20 marks)

40 mins

Section 2 (40 marks)

40 mins

Section 3 (40 marks)

 

At a further level, you might like to break up the time for each section.  For example, if section 2 is made up of 4 questions worth 10 marks each, then you would spend 10 minutes on each of these questions.

 

Time

Action

Time

Action

20 mins

Section 1 (20 marks)

20 mins

Section 1 (20 marks)

40 mins

 

Section 2 (40 marks)

10 mins

Section 2, Question 1 (10 marks)

10 mins

Section 2, Question 2 (10 marks)

10 mins

Section 2, Question 3 (10 marks)

10 mins

Section 2, Question 4 (10 marks)

40 mins

Section 3 (40 marks)

40 mins

Section 3 (40 marks)

 

Once you have determined the break-up time, then you are ready to write a time-table that you can refer to throughout the exam.  For example, if you exam starts at 9:00am, you time-table could look something like this:

 

Time

Minutes

Action

9:00am

5 mins

Write formulas/quotes

9:05am

5 mins

Write your timetable

9:10am

5 mins

Read exam

9:15am

20 mins

Section 1 (20 marks)

9:35am

10 mins

Section 2, Question 1 (10 marks)

9:45am

10 mins

Section 2, Question 2 (10 marks)

9:55am

10 mins

Section 2, Question 3 (10 marks)

10:05am

10 mins

Section 2, Question 4 (10 marks)

10:15am

40 mins

Section 3 (40 marks)

10:55am

5 mins

Check answers

11:00am

 

Finish

 

This might seem like a lot of unnecessary work, but it should take less than 5 minutes to complete and the advantage is that you will have an complete set of timings that you can easily refer to so that you know if you have spent too much time on a question and avoid running out of time at the end of the exam and loosing precious marks because you have not had time to answer some of the questions.

 

Please keep in mind that each exam will be slightly different, but the principle of preparing the time-table is invaluable.

 

Step 3: Read the exam.

If you have a multiple choice section, then do not waste time reading these questions to start with.

It is best to read the “big question(s)” and let you brain start thinking about the “big question(s)”.

Small multiple choice questions worth one mark each are not worth wasting valuable time on if you have a large 40 mark question to consider.

Most people waste time on multiple choice questions and then look at the “big question(s)” for the first time and rush their answer on something that is worth much more marks than any multiple choice questions.

Remember, it is about giving the right attention to the sections that are worth more marks.

 

Step 4: Answering the questions

Think about the big questions first:

If you have any sections that are worth a large percentage of the total marks (for example, section 3 worth 40 marks), then it is worth spending some time at the beginning of the exam to plan you answer to this question.  The reason for doing this is that it will help your brain to keep thinking about a good answer to the question while you do other parts of the exam.

Tips on multiple choice questions:

To start with, do not worry about filling in the answer sheet – just focus on circling your answers on the question sheet.  The reason for doing this is that you can easily circle you answer for question 15 next to the row for question 16 on the answer sheet and all your following answers will be next to the wrong question number, causing stress or the loss of lots of marks.  It might seem unlikely, but some very smart people have made this simple error, so it is worth avoiding this situation.

The better approach is to simply circle your answers on the question sheet and fill in the answer sheet all at once and give it your full attention so that you do not circle your answers next to the wrong numbers.

The first time through, only worry about answering the easy questions (the ones that you are relatively certain about).  For all the questions that you are not sure about, put a clear mark next to the question and come back to it later.  If you know that some of the multiple choice answers are definitely not right, then it might be worth crossing them out (so that you do not waste time reading them later) and just choose between the answers that are left.  If you think that one of the answers is probably right, then you might like to mark it so that it will be easier to review when you come back to the question later.

After you have attempted each of the multiple choice questions, go back through and see if any of the “harder” questions make better sense now.  If you still find some questions too hard, then just leave them for now and come back at the end of the exam because while you are doing other sections of the exam your brain has had more time to think about it and one of the other questions/answers might have given you some clues to some other answers to other questions.

Tips on long answers and essays:

Make sure you write a complete plan for your long answer (or essay) before you start writing any of your answer.

Split your main points into categories – these categories will become your paragraphs.

For each category, write down each of the relevant sub-points and quotes that you would like to include.

This will help you to not repeat yourself and ensure that you have included all the important points.

Then write the points that you would like to include in your introduction and your conclusion (these will normally be a summary of the main points you have just written).

After you have written your plan, you are ready to write you answer.  Do not be tempted to rush into writing your answer without a plan.  A plan will help you to write a better answer. You should feel comfortable spending around 15%-20% of your time to write a plan, knowing that it is worth the time because all you need to do then is construct the points/quotes in paragraphs.

When you write you answer, leave a blank page at the beginning to write you introduction (you will write this later, after you have written the body of your answer).

For each main point, start a new page.  Even if you have half a blank page, it is good to leave this space (in case you want to come back and write more on this point later). It would be very unusual for you to loose mark for leaving blank spaces, but it will help you to maximise your marks if you get extra time to write more later.

After you have written the body of your answer, go back to the front blank page and write you introduction.  Lastly, write your conclusion.

Make sure you attempt each question:

If you write nothing then you will definitely get zero for that question, but if you write something, you might get part marks (even if it is wrong) because some markers will reward you if you attempt the question.  Even if you just write key words, numbers, formulas, quotes etc then you at least have a chance of getting some marks … you never know, you might be lucky and get it right.

Step 5: Check your answers

Re-read your answers, because it is amazing how you can easily circle the wrong number, write the wrong word, or use incorrect grammar, during the stress of an exam.  Re-reading will help you to pick up these errors that could cost you marks.  Do not fall into the temptation of thinking that you got everything right the first time, because spending a few minutes checking your answers could potentially get you a significant number of extra marks.

 

I hope this helps

Joseph Renzi

www.josephrenzi.com